Detective sickened at Kent Co. Sheriff’s Dept. given Narcan

A hazmat team responds to the Kent County Sheriff's Department after an unknown substance sickened a detective. (May 30, 2017)


GRAND RAPIDS, Mich. (WOOD) — A detective sickened while testing a white powder at the Kent County Sheriff’s Department was treated with Narcan as a precaution, according to Chief Deputy Kevin Kelley of the sheriff’s department.

It happened around 9:30 a.m. Tuesday at the agency’s building at 701 Ball Ave. NE in Grand Rapids.

The Grand Rapids Fire Department tells 24 Hour News 8 a Kent County sheriff’s deputy found the powder during a traffic stop Monday night. The substance was taken back to the sheriff’s department for testing.

“It made a fear of mine come true today. I’ve been talking about it, preaching about it,” said Lt. Al Roetman with the Kent County Sheriff’s Office.

The sheriff’s office says a Wyoming officer with the Kent Area Narcotics Enforcement Team started feeling nauseous and his heart rate increase while testing the unknown substance. His symptoms were similar to those caused by a drug exposure, the sheriff’s department said.

>>Inside woodtv.com: Target 8 goes undercover with vice team to take down heroin dealer

The detective was given the opioid overdose reversal drug Narcan as a precaution and taken to a local hospital for blood tests, Kelley said. The officer is conscious and alert and his condition is improving, authorities said.

The detective bureau floor of the Kent County Sheriff’s Department was evacuated as crews responded to the call, but no one was forced out of the building. The substance has been contained and no other person was exposed, the fire department says. A hazmat team quickly tested the air, and found it safe for everyone to return to work.

Kelley said the officer’s blood test results will determine what the officer was exposed to.

He added that an internal investigation will be conducted to determine if the officer followed proper procedures when he was sickened

“We all talk about officers dying in the line of duty, car accident, gun shots etc. right now I’m worried about my guys going down touching a substance they had no plan on touching because they didn’t’ see it,” Lt. Roetman said.

It’s not just officers and users who are in danger. Narcotics experts say anyone who accidentally breathes it in, or touches a surface where the product was placed could overdose.

“Sometimes the product is ahead of us. We find out the hard way and this might be an example,” said Roetman. “They’re getting this stuff out of the mail from China and other places abroad. What exactly is in it? I don’t know. You almost have to be a chemist to figure out everything that’s in it.”

Roetman explained what’s being sold in the streets as heroin is actually a mixture of things.  Heroin is a natural substance taken from the seed of the Asian opium poppy plant. What detectives are finding in West Michigan is far from natural. Heroin alone is dangerous, but what is being sold here is anyone’s guess.

“They can’t get the actual heroin so they are passing off a synthetic as real heroin that’s what we are seeing on the streets,” he said.

Fentanyl and Carfentanil have been found cut with heroin. Any contact, touching or breathing, it in can cause an overdose.

“We have a new hazard it’s called the substances that are on the street here in West Michigan that are unknown and the powders that we’re coming across in our daily jobs,” said Roetman.

——

Resources:

Dr. Sandy Dettman of Grand Rapids, who specializes in addiction: 616.350.3230

The Red Project

Families Against Narcotics